Skip to main content

A stability analysis of the power-law steady state of marine size spectra


This paper investigates the stability of the power-law steady state often observed in marine ecosystems. Three dynamical systems are considered, describing the abundance of organisms as a function of body mass and time: a “jump-growth” equation, a first order approximation which is the widely used McKendrick–von Foerster equation, and a second order approximation which is the McKendrick–von Foerster equation with a diffusion term. All of these yield a power-law steady state. We derive, for the first time, the eigenvalue spectrum for the linearised evolution operator, under certain constraints on the parameters. This provides new knowledge of the stability properties of the power-law steady state. It is shown analytically that the steady state of the McKendrick–von Foerster equation without the diffusion term is always unstable. Furthermore, numerical plots show that eigenvalue spectra of the McKendrick–von Foerster equation with diffusion give a good approximation to those of the jump-growth equation. The steady state is more likely to be stable with a low preferred predator:prey mass ratio, a large diet breadth and a high feeding efficiency. The effects of demographic stochasticity are also investigated and it is concluded that these are likely to be small in real systems.

This is a preview of subscription content, access via your institution.


  • Andersen KH, Beyer JE (2006) Asymptotic size determines species abundance in the marine size spectrum. Am Nat 168: 54–61

    Article  Google Scholar 

  • Anderson CNK, Hsieh C, Sandin SA, Hewitt R, Hollowed A, Beddington J, May RM, Sugihara G (2008) Why fishing magnifies fluctuations in fish abundance. Nature 452: 835–839

    Article  Google Scholar 

  • Arino O, Shin Y, Mullon C (2004) A mathematical derivation of size spectra in fish populations. C R Biol 327(3): 245–254

    Article  Google Scholar 

  • Aulbach B, Garay BM (1993) Linearizing the expanding part of noninvertible mappings. Z angew Math Phys 44(3): 469–494

    Article  MathSciNet  MATH  Google Scholar 

  • Benoît E, Rochet M (2004) A continuous model of biomass size spectra governed by predation and the effects of fishing on them. J Theor Biol 226(1): 9–21

    Article  Google Scholar 

  • Blanchard JL, Jennings S, Law R, Castle MD, McCloghrie P, Rochet M, Benoît E (2009) How does abundance scale with body size in coupled size-structured food webs?. J Anim Ecol 78(1): 270–280

    Article  Google Scholar 

  • Boudreau P, Dickie L (1992) Biomass spectra of aquatic ecosystems in relation to fisheries yield. Can J Fish Aquat Sci 49(8): 1528–1538

    Article  Google Scholar 

  • Camacho J, Solé RV (2001) Scaling in ecological size spectra. Europhys Lett 55(6): 774–780

    Article  Google Scholar 

  • Capitan JA, Delius GW (2010) Scale-invariant model of marine population dynamics. Phys Rev E 81(6): 061901

    Article  MathSciNet  Google Scholar 

  • Cohen JE, Jonsson T, Carpenter SR (2003) Ecological community description using the food web, species abundance, and body size. Proc Natl Acad Sci USA 100(4): 1781–1786

    Article  Google Scholar 

  • Datta S, Delius GW, Law R (2010) A Jump-Growth model for PredatorPrey dynamics: derivation and application to marine ecosystems. Bull Math Biol 72(6):1361–1382.

  • Hsieh C, Reiss CS, Hunter JR, Beddington JR, May RM, Sugihara G (2006) Fishing elevates variability in the abundance of exploited species. Nature 443: 859–862

    Article  Google Scholar 

  • Kirchgraber U, Palmer KJ (1990) Geometry in the neighborhood of invariant manifolds of maps and flows and linearization. Longman Scientific & Technical, Harlow

    MATH  Google Scholar 

  • Law R, Plank MJ, James A, Blanchard JL (2009) Size-spectra dynamics from stochastic predation and growth of individuals. Ecology 90(3): 802–811

    Article  Google Scholar 

  • McKane AJ, Newman TJ (2005) Predator–prey cycles from resonant amplification of demographic stochasticity. Phys Rev Lett 94: 218102

    Article  Google Scholar 

  • Murray JD (2002) Mathematical biology, I: an introduction, 3rd edn. Springer, Berlin

    Google Scholar 

  • Platt T, Denman K (1978) The structure of pelagic marine ecosystems. Rapports et Procés-Verbaux Des Réunions, Conseil International Pour l’Exploration de la Mer 173: 60–65

    Google Scholar 

  • Rooney N, McCann K, Gellner G, Moore JC (2006) Structural asymmetry and the stability of diverse food webs. Nature 442: 265–269

    Article  Google Scholar 

  • Samoilov M, Plyasunov S, Arkin AP (2005) Stochastic amplification and signaling in enzymatic futile cycles through noise-induced bistability with oscillations. Proc Natl Acad Sci USA 102(7): 2310–2315

    Article  Google Scholar 

  • Sheldon R, Parsons T (1967) A continuous size spectrum for particulate matter in the sea. J Fish Res Board Canada 24(5): 909–915

    Article  Google Scholar 

  • Sheldon RW, Prakash A, Sutcliffe WH Jr (1972) The size distribution of particles in the ocean. Limnol Oceanogr 17(3): 327–340

    Article  Google Scholar 

  • Silvert W (1980) Dynamic energy-flow model of the particle size distribution in pelagic ecosystems. In: Kerfoot W (eds) Evolution and ecology of zooplankton communities. University Press of New England, Hanover, pp 754–763

    Google Scholar 

  • Silvert W, Platt T (1978) Energy flux in the pelagic ecosystem: a time-dependent equation. Limnol Oceanogr 23(4): 813–816

    Article  Google Scholar 

  • van Kampen NG (1992) Stochastic processes in physics and chemistry. Elsevier, Amsterdam

    Google Scholar 

  • Ware DM (1978) Bioenergetics of pelagic fish: theoretical change in swimming speed and ration with body size. J Fisher Res Board Canada 35: 220–228

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Samik Datta.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Datta, S., Delius, G.W., Law, R. et al. A stability analysis of the power-law steady state of marine size spectra. J. Math. Biol. 63, 779–799 (2011).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:

Mathematics Subject Classification (2000)

  • Primary 92D40
  • Secondary 92D25


  • Marine ecosystem
  • Stability
  • Size-spectrum
  • McKendrick–von Foerster equation
  • Predator–prey
  • Growth diffusion
  • Eigenvalues